MAUDE Adverse Event Report: K2M, INC. SPRING LOADED AWL; SIZE 20 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

K2M, INC. SPRING LOADED AWL; SIZE 20 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 4508-90075
Medical Device Problem Codes Break (1069); Fracture (1260); Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/14/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a hinge of cayman mi spring loaded awl is 'broken' and tip is bent intra-operatively.Piece was recovered from patient.No adverse consequences, surgical delay or medical intervention were reported.  the procedure was completed successfully.
 
Additional Manufacturer Narrative
Visual inspection: the device was inspected, and it was observed that the distal tip was bent.It was also observed that the dowel pin that secures the inner shaft to the outer shaft was fractured.Device and complaint history records were reviewed for this lot, and no relevant manufacturing issues or similar complaints were identified.Per ifu: pilot hole preparation proceed to drill the pilot drill hole through the fixed, variable, or screw-thru fixed drill guide.If a power drill is required, the hudson adaptor may be used to connect the drill bit to the power drill.Awls are provided as an alternative method.Note: the variable drill guide allows for 15° of angle variation allowing placement of the screws anywhere from 15º from normal to the plate (cephalad/caudal) to normal (parallel) to the endplates.Drills and awls are used to prepare the pilot hole.Hard bone may have contributed to the failure.Repeated use over the lifetime of the instrument may have also contributed to the failure.
 
Event or Problem Description
It was reported that a hinge of cayman mi spring loaded awl is 'broken' and the tip bent intra-operatively.All broken fragments were recovered from patient.The procedure was completed successfully with no adverse consequences, surgical delay or medical intervention reported.

Brand Name
SPRING LOADED AWL; SIZE 20 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key12284914
Report Number3004774118-2021-00242
Device Sequence Number5403199
Product Code LXH
UDI-Device Identifier10888857095526
UDI-Public10888857095526
Combination Product (Y/N)N
Initial Reporter StateNV
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/18/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number4508-90075
Device Lot NumberJCPC
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/22/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 07/14/2021
Supplement Date Received by Manufacturer10/26/2021
Initial Report FDA Received Date08/05/2021
Supplement Report FDA Received Date11/19/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/29/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown